Alert archive / Kansas / Special Weather Statements in 2020
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 23, 2020, 3:21 AM CDT for Labette County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 23, 2020, 3:21 AM CDT (08:21 UTC)
- Expired
- Oct 23, 2020, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
County Labette County, KS
The radar
The Tulsa radar (KINX), 101 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
166 WWUS83 KICT 230821 SPSICT Special Weather Statement National Weather Service Wichita KS 321 AM CDT Fri Oct 23 2020 KSZ100-230900- Labette KS- 321 AM CDT Fri Oct 23 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Labette County in southeastern Kansas... * Until 400 AM CDT. * At 320 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles southeast of Edna, or 8 miles west of Chetopa...moving northeast at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Chetopa and Bartlett. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3700 9530 3714 9507 3700 9508 TIME...MOT...LOC 0821Z 233DEG 26KT 3699 9524 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 22, 11:27 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Oct 22, 11:27 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1127 PM CDT Thu Oct 22 2020 .SHORT TERM...(This evening through Sunday night) Issued at 254 PM CDT Thu Oct 22 2020 A cold front was bisecting Kansas this afternoon with strong southerly winds gusting over 40 knots at times ahead of the front. We were also seeing a narrow zone of IFR/LIFR within the frontal zone but this seemed to be relatively short-lived. Showers and thunderstorms are expected to become more numerous in the wake of the front this evening and tonight within a zone of mid- lvl warm air advection and isentropic upglide. We are expecting area average rainfall between 1/4 and 1/2 inch for portions of south central KS with slightly higher amounts anticipated over southeast KS with rainfall averages in the 1/2 to 3/4 inch range with lessor amounts over much of central KS. Rain chances should begin to exit southeast Kansas during the morning hours on Fri. Much cooler air is anticipated in the wake of the front with lows bottoming out near freezing across portions of central KS on Fri morning. Fri-Sat...Surface high pressure will build southward across the area on Fri with breezy northeasterly winds anticipated. Robust H85 cold air advection will keep highs much below normal for late Oct with afternoon readings topping out in the mid and upper 40s for most areas. Low temperatures early Sat morning will bottom out below freezing across all of central and south central KS including much of southeast KS and a freeze watch will remain in effect for much of the area. Low level flow will return to the southeast as we move into Sat allowing temperatures to moderate although values will remain well below normal for this time of year with highs in the low 50s. Sun...Another strong cold front will barrel southward across the Central Plains on Sunday ushering in another round of unseasonably cold air. We'll also see an increasing chance for rain changing to a light wintry mix or light snow as we move into the overnight hours. .LONG TERM...(Monday through Thursday) Issued at 254 PM CDT Thu Oct 22 2020 A light wintry mix appears possible across much of the area early on Monday as our temperature struggle to climb above freezing across much of the area. Unseasonably cold air and widespread below freezing temperatures are anticipated and a freeze warning will be issued as the period approaches. The main mid/upper trough will remain to our southwest but we'll see some more subtle ripples lift northeast across the region as we remain within the entrance region of the 135-150 kt upper level jet. There may be a lull in precipitation Tue-Wed before the next trough lifts across the Southern Plains towards the end of the week. Confidence in this scenario remains somewhat low as we continue to see vast differences in how fast the mid/upper trough ejects out of the Southwest with the GFS being much more progressive when compared to the ECMWF. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1119 PM CDT Thu Oct 22 2020 Main aviation concerns will be low clouds along with a few storms. Cold front currently stretches from south of Kansas City to near Chanute and is continuing to track quickly south. Scattered showers and storms have developed behind the front in an area of mid level theta-e advection. At this point feel that the majority of this activity will stay northeast of TAF sites, so will leave mention of storms out of TAFs for now. Widespread MVFR ceilings remain behind the front and will persist into the early morning hours. Should see improvement to VFR conditions later in the morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 37 47 31 51 / 40 10 0 0 Hutchinson 35 46 28 50 / 30 10 0 0 Newton 35 45 29 50 / 50 10 0 0 ElDorado 37 46 30 51 / 30 10 0 0 Winfield-KWLD 39 48 32 52 / 30 10 0 0 Russell 33 44 25 50 / 10 10 0 0 Great Bend 33 45 25 50 / 10 10 0 0 Salina 35 46 27 51 / 20 10 0 0 McPherson 35 45 26 50 / 20 10 0 0 Coffeyville 42 48 34 53 / 40 50 0 0 Chanute 40 47 33 52 / 40 30 0 0 Iola 39 47 32 52 / 30 30 0 0 Parsons-KPPF 41 47 34 52 / 40 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Friday night through Saturday morning for KSZ032-033-047>053-067>071-082-083-091-092. && SHORT TERM...MWM LONG TERM...MWM AVIATION...RBL
Hazardous weather outlook, Oct 22, 11:39 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1139 PM CDT Thu Oct 22 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1139 PM CDT Thu Oct 22 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will be possible late tonight for areas generally east of Interstate 135. Small hail and 40 mph winds will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Sub-freezing temperatures are possible Friday night through early Saturday morning, mainly across central Kansas, with colder and more widespread freezing conditions expected Sunday night through Tuesday night across the region. A widespread killing freeze is likely. Finally, a light wintry mix is possible late Sunday through Tuesday across the region. There remains too much uncertainty to nail down specifics at this point, so please stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Oct 23, 3:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 321 AM CDT Fri Oct 23 2020 KSZ100-230900- Labette KS- 321 AM CDT Fri Oct 23 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Labette County in southeastern Kansas... * Until 400 AM CDT. * At 320 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles southeast of Edna, or 8 miles west of Chetopa...moving northeast at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Chetopa and Bartlett. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3700 9530 3714 9507 3700 9508 TIME...MOT...LOC 0821Z 233DEG 26KT 3699 9524 DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 3:31 AM CDT | Freeze Watch | ICT | Cowley, Elk, Wilson | 12 hr |
| Oct 23, 3:31 AM CDT | Freeze Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 30 hr |
Nearby
Special Weather Statements in Kansas, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.